Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 96, NWS Atlanta, GA

June 2, 2022Gilmer County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 2, 2022, 2:26 PM EDT for Gilmer County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2022, 2:26 PM EDT (18:26 UTC)
Expired
Jun 2, 2022, 3:00 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Gilmer County, GA

The radar

The Atlanta radar (KFFC), 147 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WUUS52 KFFC 021826
SVRFFC
GAC123-021900-
/O.NEW.KFFC.SV.W.0096.220602T1826Z-220602T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
226 PM EDT Thu Jun 2 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Central Gilmer County in north central Georgia...

* Until 300 PM EDT.

* At 226 PM EDT, a severe thunderstorm was located over Tails Creek,
  or near Ellijay, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ellijay, East Ellijay, Cartecay, Tails Creek, Pisgah, Cherry Log,
  Mountaintown and Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3463 8465 3473 8465 3482 8435 3469 8428
      3459 8433
TIME...MOT...LOC 1826Z 268DEG 16KT 3470 8459 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
893 
WWUS52 KFFC 021846
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
246 PM EDT Thu Jun 2 2022

GAC123-021900-
/O.CON.KFFC.SV.W.0096.000000T0000Z-220602T1900Z/
Gilmer GA-
246 PM EDT Thu Jun 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL GILMER COUNTY...

At 246 PM EDT, a severe thunderstorm was located near Cherry Log, or
near Ellijay, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ellijay, East Ellijay, Cherry Log, Cartecay, Pisgah and Roy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3461 8452 3474 8451 3482 8435 3469 8428
      3459 8433
TIME...MOT...LOC 1846Z 259DEG 35KT 3473 8439 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:42 PM EDT, 44 minutes earlier.

Area forecast discussion, Jun 2, 1:42 PM EDT, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
142 PM EDT Thu Jun 2 2022

...Updated for 18Z Aviation Discussion...

.PREV DISCUSSION... /Issued 1100 AM EDT Thu Jun 2 2022/

..Late Morning Update...

UPDATE...

Cumulus has begun to develop across portions of far north GA this
morning and a Cu field should develop across the rest of the CWA
heading into the afternoon. Have updated near-term forecast temps
and dew points based on current observations, but did not amount
to any big changes as the forecast is on track. CAMs still favor
north GA (closest to an approaching front and where instability is
maximized) for scattered showers and storms this afternoon and
evening, with more isolated convection possible across central GA.

Previous discussions follow...

PREV DISCUSSION... /Issued 733 AM EDT Thu Jun 2 2022/

.Updated for 12Z Aviation Discussion...

PREV DISCUSSION... /Issued 323 AM EDT Thu Jun 2 2022/

SHORT TERM /Today through Friday/...
Active weather for the short term forecast period this time
around with an approaching cold front on the horizon for Thursday
morning. As the front approaches the area, model guidance
continues to prog the mid/upper lvl trough to broaden and and go
near zonal, losing much of its luster by the time it reaches just
N of the CWA. Front is expected to stall just N of the CWA as it
loses upper lvl support and becomes the catalyst for development
of thunderstorms across the area by Thursday afternoon and
eventually through Friday. Expecting the aforementioned front to
slow sag southward into central Georgia by Friday morning, once
again setting the stage along the boundary for diurnally driven
convection during the afternoon. As such, continued with Likely
PoPs/Thunder across portions of N GA for Thursday, tapering down
to low end Chance/Thunder for the ATL Metro area, then expanding
to widespread Chance PoPs on Friday afternoon.

SPC has the area outlooked in a Marginal Risk across N GA on
Thursday, shifting southward to cover central Georgia on Friday.
In agreement, as not anticipating a widespread severe threat
either day with model guidance continually showing negligible
shear and poor lapse rates with previously mentioned lack
mid/upper lvl support. However, can't rule out an isolated severe
storm as the area perpetually sits within a moist airmass through
Friday. At this time, anticipating the main threat being damaging
winds if any storms pulse up and crash.

Morgan

LONG TERM /Friday Night through Wednesday/...
No major changes are needed to the forecast. High pressure should
dominate the forecast through the weekend, with a weak boundary
approaching from the north by early/mid next week.

The extended models have come into somewhat better agreement with
the weekend forecast than in previous runs, but timing remains an
issue. Both the GFS and ECMWF have the old stalled front across
far south GA/north Florida by Friday night. Both of the models
have the tropical system move across the Florida peninsula, well
south of the CWA. Again, there are some major timing issues
between the two extended models, but the tropical low should move
into the western Atlantic by early Sunday and then continue out to
sea. Little to no impacts expected from this system across our
area at this time.

In addition, both of the extended models are showing a very weak
frontal boundary sagging south over the CWA Tuesday night into
Wednesday. The ECMWF has this boundary stalling out through the
middle/end of next week and the boundary (albeit very weak. The
GFS has this boundary become diffuse with time. Will stick with
the blend.

NListemaa

.AVIATION...
18Z Update...
Isolated showers and a few thunderstorms have developed across
north and central GA. Have VCSH prevailing at all sites besides
AHN (which has VCSH starting at 20z). Have a TEMPO at ATL from
22z-01z for -TSRA. SCT Cu around 5 kft expected through the
afternoon. Mid-level and high clouds are expected overnight with
the possibility of patchy MVFR cigs around the metro Atlanta TAF
sites. For now, advertising SCT030 through early morning, giving
way to another afternoon Cu field. Winds will be W to NW through
the period between 5-10 kts.

//ATL Confidence...18Z Update...
Low to medium confidence on -TSRA at metro sites, as well as
early morning cigs. High confidence on all other elements.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          92  68  86  64 /  20  30  40  10
Atlanta         89  70  84  66 /  40  40  30  10
Blairsville     82  62  78  57 /  50  30  30  10
Cartersville    89  66  82  62 /  50  40  20   5
Columbus        92  70  88  68 /  20  30  50  10
Gainesville     88  67  84  63 /  40  30  40  10
Macon           94  69  88  67 /  20  30  50  20
Rome            88  67  83  60 /  60  40  20   5
Peachtree City  89  67  85  65 /  30  40  40  10
Vidalia         94  72  93  69 /  20  20  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Morgan
LONG TERM....NListemaa
AVIATION...Martin
Hazardous weather outlook, Jun 2, 1:18 PM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
118 PM EDT Thu Jun 2 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031730-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
118 PM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A cold front will drop south across portions of northern Georgia
today. Scattered thunderstorms are expected along and ahead of
the frontal passage. Strong to isolated severe storms are
possible, mainly north of the Interstate 85 corridor this
afternoon and evening. The primary severe weather hazard will be
damaging wing gusts. All thunderstorms will be capable of
producing frequent lightning and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms will be possible across central and
portions of north Georgia on Friday afternoon, mainly along and
south of the I-85 corridor. A few storms could become strong to
severe, mainly along and south of a Macon to Columbus line.

Isolated to scattered thunderstorms will be possible in east-
central Georgia on Saturday afternoon, and across portions of
north and central Georgia each afternoon from Sunday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 2, 1:23 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
123 PM EDT Thu Jun 2 2022

GAZ004-005-021800-
Whitfield GA-Murray GA-
123 PM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of northeastern Murray
and northeastern Whitfield Counties through 200 PM EDT...

At 123 PM EDT, a strong thunderstorm was over Beaverdale, or 9 miles
northwest of Chatsworth, moving east at 20 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Chatsworth, Eton, Crandall, Conasauga Lake, Beaverdale, Dawnville,
Sumac, Cisco and Gregory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3482 8494 3494 8493 3497 8464 3487 8463
      3477 8466
TIME...MOT...LOC 1723Z 272DEG 19KT 3488 8485

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 2, 1:29 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
129 PM EDT Thu Jun 2 2022

GAZ004-005-012-021800-
Whitfield GA-Gordon GA-Murray GA-
129 PM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of southwestern Murray,
southeastern Whitfield and northwestern Gordon Counties through 200
PM EDT...

At 129 PM EDT, a strong thunderstorm was near Tilton, or 9 miles
south of Dalton, moving east at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Calhoun, Resaca, Sugar Valley, Tilton and Nickelsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3462 8478 3451 8487 3453 8508 3454 8508
      3454 8506 3457 8506 3458 8507 3459 8506
      3462 8506 3462 8505 3469 8505 3472 8486
TIME...MOT...LOC 1729Z 274DEG 13KT 3464 8500

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 2, 2:06 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
206 PM EDT Thu Jun 2 2022

GAZ005>007-012-013-019-020-021830-
Gilmer GA-Gordon GA-Bartow GA-Pickens GA-Murray GA-Floyd GA-
Fannin GA-
206 PM EDT Thu Jun 2 2022

...Strong thunderstorms will impact portions of Gilmer, southeastern
Murray, east central Floyd, central Gordon, northwestern Pickens,
northwestern Fannin and northwestern Bartow Counties through 230 PM
EDT...

At 205 PM EDT, a line of strong thunderstorms extended from near Big
Frog Mountain to Mountaintown to near Audubon to near Calhoun to
near Shannon, and moving east at 25 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Rome, Calhoun, Ellijay, Blue Ridge, Adairsville, East Ellijay,
Plainville, Shannon, Ranger, Pinson, Jones Mill, Higdon, Redbud,
Folsom, Cohutta Wilderness, Epworth, Conasauga Lake, Mineral Bluff,
Cherry Log and Oakman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3499 8424 3473 8431 3457 8450 3430 8497
      3430 8526 3446 8500 3457 8484 3478 8469
      3499 8459
TIME...MOT...LOC 1805Z 264DEG 21KT 3496 8451 3477 8456 3458 8477 3447
8493 3436 8512

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:23 PM EDTSpecial Weather StatementFFCMurray37 min
Jun 2, 1:29 PM EDTSpecial Weather StatementFFCGordon31 min
Jun 2, 2:06 PM EDTSpecial Weather StatementFFCFannin, Gilmer, Gordon24 min
Jun 2, 2:32 PM EDTSpecial Weather StatementFFCBartow28 min
Jun 2, 2:39 PM EDTSpecial Weather StatementFFCFannin36 min
Jun 2, 2:53 PM EDTSpecial Weather StatementFFCMurray37 min
Jun 2, 3:00 PM EDTSpecial Weather StatementFFCGilmer30 min
Jun 2, 3:11 PM EDTSpecial Weather StatementFFCTowns34 min
Jun 2, 3:24 PM EDTSevere Thunderstorm WarningFFCTowns, Union36 min
Jun 2, 3:31 PM EDTSevere Thunderstorm WarningFFCFloyd29 min
Jun 2, 3:40 PM EDTSpecial Weather StatementFFCMeriwether35 min
Jun 2, 3:51 PM EDTSpecial Weather StatementFFCWhite24 min
Jun 2, 3:59 PM EDTSpecial Weather StatementFFCFloyd31 min
Jun 2, 4:09 PM EDTSpecial Weather StatementFFCGordon36 min
Jun 2, 4:20 PM EDTSpecial Weather StatementFFCMeriwether25 min
Jun 2, 4:39 PM EDTSpecial Weather StatementFFCGordon36 min
Jun 2, 4:44 PM EDTSevere Thunderstorm WarningFFCGordon, Murray, Walker, Whitfield31 min
Jun 2, 5:04 PM EDTSpecial Weather StatementFFCSpalding26 min
Jun 2, 5:15 PM EDTSevere Thunderstorm WarningFFCMurray30 min
Jun 2, 5:35 PM EDTSpecial Weather StatementFFCCrawford25 min
Jun 2, 5:37 PM EDTSpecial Weather StatementFFCButts38 min
Jun 2, 6:05 PM EDTSpecial Weather StatementFFCOconee25 min
Jun 2, 6:09 PM EDTSevere Thunderstorm WarningFFCClarke, Oconee21 min
Jun 2, 6:19 PM EDTSpecial Weather StatementFFCBarrow26 min
Jun 2, 6:34 PM EDTSpecial Weather StatementFFCHouston, Jones, Twiggs26 min
Jun 2, 6:45 PM EDTSpecial Weather StatementFFCClarke30 min
Jun 2, 6:50 PM EDTSpecial Weather StatementFFCJones, Putnam25 min
Jun 2, 7:17 PM EDTSpecial Weather StatementFFCBaldwin28 min
Jun 2, 7:27 PM EDTSpecial Weather StatementFFCClarke33 min
Jun 2, 7:32 PM EDTFlash Flood WarningFFCBarrow, Clarke, Jackson, Oconee3 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.